Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 4, NWS Duluth, MN

April 18, 2002Burnett County, Wisconsin; Pine County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Apr 18, 2002, 2:33 AM CDT for Burnett County, Wisconsin; Pine County, Minnesota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2002, 2:33 AM CDT (07:33 UTC)
Expired
Apr 18, 2002, 3:30 AM CDT
In force
57 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Pine County, MN, Burnett County, WI

The radar

The Duluth radar (KDLH), 97 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2104 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 180733
SVRDLH
MNC115-WIC013-180830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
233 AM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PINE COUNTY IN EAST CENTRAL MINNESOTA
  BURNETT COUNTY IN NORTHWEST WISCONSIN

* UNTIL 330 AM CDT

* AT 233 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  LARGE HAIL 13 MILES SOUTHWEST OF DANBURY...OR ABOUT 18 MILES
  SOUTHEAST OF HINCKLEY...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DANBURY AROUND 240 AM CDT...
  MARKVILLE AROUND 245 AM CDT...
  RIVERSIDE AROUND 250 AM CDT...

THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH...STAY
INDOORS AWAY FROM WINDOWS.

.END

LAT...LON 4592 9275 4581 9262 4613 9205 4616 9232

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:30 AM CDT, 3 minutes earlier.

Area forecast discussion, Apr 18, 2:30 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 AM CDT THU APR 18 2002

TSTMS CURRENTLY FIRING OVR SRN HALF OF MN AND WRN WI VCNTY WFNT. AMS
NOT TERRIBLY UNSTABLE...BUT LIFT BEING SUPPLIED BY 65KT 850 MB JET
OVERRUNING WFNT. CELLS WILL ENTER EVEN MORE STABLE AIR AS THEY
APPROACH OUR CWA...SO DO NOT EXPECT SVR CRITERIA...BUT IT WILL BE
CLOSE. WILL LEAVE TSTMS IN 1ST PD AS SFC LOW CONTS ITS WAY TO ENE
DURING THE DAY. OUR WI CWA WILL HAVE BEST CHC OF TSTMS AS LI/S DIP
CLOSE TO -6 AND CAPES INCRS TO AROUND 1500 J/KG. SEE SWODY1 FOR MORE
DETAILS. CAA BEGINS LATE TDA AS CFNT PUSHES THRU FROM NW...BUT 500
MB S/WV AND VORT MAX MOVG NE ACRS NRN MN WILL KEEP CHCS OF SHRA
ALIVE THU 2ND PD AS WELL. TEMPS AND THKNS VALUES LOWER SUFFICIENTLY
TO LEAVE MENTION OF SHSN IN FCST. CAA AND DRYING CONT INTO FRI AS
SFC HIGH SETTLES SWD...BUT AVN MAINTAINS SOME MINIMAL QPF OVR AREA
AND UPR LVL TROF CONTS ITS APPROACH...SO WILL RETAIN SLGT POPS ON
FRI. COOLING TREND BEHIND CFNT PICKED UP NICELY BY MOS...AND ONLY
SMALL ADJUSTMENTS NEEDED TO CURRENT ZFP.

.DLH...NONE.

ERF

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:43 PM CDTSevere Thunderstorm WarningDLHPrice47 min
Apr 18, 4:30 PM CDTSevere Thunderstorm WarningDLHPrice45 min
Apr 18, 4:56 PM CDTSevere Thunderstorm WarningDLHIron34 min
Apr 18, 5:15 PM CDTSevere Thunderstorm WarningDLHPrice60 min
Apr 18, 5:37 PM CDTSevere Thunderstorm WarningDLHSawyer38 min
Apr 18, 5:46 PM CDTSevere Thunderstorm WarningDLHIron59 min
Apr 18, 6:10 PM CDTTornado WarningDLHPrice35 min
Apr 18, 6:13 PM CDTTornado WarningDLHPrice32 min
Apr 18, 6:16 PM CDTSevere Thunderstorm WarningDLHIron59 min
Apr 18, 6:19 PM CDTTornado WarningDLHIron56 min
Apr 18, 6:44 PM CDTTornado WarningDLHPrice16 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.